Voluntarily reported unintentional injections from adrenaline auto-injectors
Department of Pediatrics and Child Health, Department of Immunology, Faculty of Medicine, University of Manitoba, Winnipeg, Manitoba, Canada. The Journal of allergy and clinical immunology
(Impact Factor: 11.48).
02/2010; 125(2):419-423.e4. DOI: 10.1016/j.jaci.2009.10.056
Epinephrine auto-injectors provide life-saving prehospital treatment for individuals experiencing anaphylaxis in community settings.
To determine the number, demographics, and associated circumstances and outcomes of unintentional injections from epinephrine auto-injectors.
We searched the databases of the American Association of Poison Control Centers and the Food and Drug Administration's Safety Information and Adverse Event Report System for these incidents as reported by members of the public and by health care professionals.
From 1994 to 2007, a total of 15,190 unintentional injections from epinephrine auto-injectors were reported to US Poison Control Centers, 60% of them from 2003 to 2007. Those unintentionally injected had a median age of 14 years (interquartile range, 8-35), 55% were female, and 85% were injected in a home or other residence. Management was documented in only 4101 cases (27%), of whom 53% were observed without intervention, 29% were treated, 13% were neither held for observation nor treated, and 4% refused treatment. In contrast, from 1969 to 2007, only 105 unintentional injections from epinephrine auto-injectors were reported to MedWatch. Forty percent of these occurred during attempts to treat allergic reactions. Injuries resulting in permanent sequelae were rarely reported to either US Poison Control Centers or to MedWatch.
The number of reported unintentional injections from epinephrine auto-injectors increased annually from 1994 to 2007. To prevent these unintentional injections, improved epinephrine auto-injector design is needed, along with increased vigilance in training the trainers and in training and coaching the users, as well as efforts to increase public awareness of the role of epinephrine auto-injectors in the first-aid treatment of anaphylaxis in the community.
Available from: Sandra M Salter
- "Alongside an understanding of the importance of timely injection is the need for correct injection technique. Erroneous injection, typically to a digit or hand, results in a lost dose of epinephrine for the patient (a potentially fatal error), as well as injury to the caregiver
[17, 18]. Vigilance in training and reminding patients on correct the use of epinephrine is crucial to prevent anaphylaxis deaths. "
[Show abstract] [Hide abstract]
Successful treatment of anaphylaxis in the community relies on early and correct use of epinephrine autoinjectors. Community pharmacists supply these devices and have a crucial role teaching patients how to use them. Supply of epinephrine autoinjectors in Australia increased 70-fold in the past decade. New EpiPen and Anapen autoinjectors were launched in Australia in 2011 and 2012, with the potential to cause confusion. However there is no information about how pharmacists demonstrate epinephrine autoinjectors to patients. Therefore the aim of this study was to assess real-world community pharmacist demonstrations of EpiPen and Anapen. We also sought to identify consultation-based predictors of accurate demonstration.
Demonstration accuracy was assessed in simulated patient visits to 300 randomly selected pharmacies. Pharmacists were asked by the simulated patient how to use original EpiPen, new-look EpiPen or Anapen, and assessed against the relevant Australasian Society of Clinical Immunology and Allergy (ASCIA) Action Plan for Anaphylaxis. Other anaphylaxis advice provided by the pharmacist was also recorded. Accuracy was analysed descriptively. Binary logistic regression was used to identify predictors of accurate demonstration.
All 300 pharmacies were visited. Of 250 pharmacist demonstrations, 46 (18.4%) accurately demonstrated all four steps on ASCIA Action Plan. Failure to state ‘do not touch the needle’ (74.8%) or ‘massage injection site’ (68.8%) reduced accuracy. However 163 (65.2%) accurately demonstrated the three steps required to inject epinephrine (no difference by device, p = 0.15). Associations with accurate demonstration were: checking if the patient had an anaphylaxis action plan (odds ratio, OR = 16.1; 95% CI: 3.86-67.3); stating to call an ambulance after use (OR = 4.0; 95% CI: 1.44-11.1); or explaining side effects of epinephrine (OR = 4.5; 95% CI: 1.48-13.4).
It is critical that anaphylaxis patients know how to use their prescribed epinephrine autoinjector correctly. Pharmacists have acceptable rates of EpiPen and Anapen demonstration accuracy, although more is needed to improve this. Those who pay attention to the need for action plans, emergency care after epinephrine use, and informing patients about the side effects of epinephrine may have better knowledge about anaphylaxis, and in turn significantly improve demonstration accuracy.
Available from: Kathleen Gerbeth
- "Moreover, application errors (e.g. intradigital injection) are common [11, 12]. Furthermore, for i.m. injection local vasoconstriction and a lowered blood supply of the muscles in the event of blood pressure drop-off may impair absorption, causing the effects of the medication to be delayed and prolonged [3–6]. "
[Show abstract] [Hide abstract]
ABSTRACT: BACKGROUND: Intramuscular (L-)epinephrine is used as self-medication for serious hypersensitivity reactions. Inhalative administration has the theoretical advantage of a more rapid absorption and better controllability. OBJECTIVES: The current trial was conducted to explore pharmacokinetics and pharmacodynamics of two nebulized inhalative epinephrine doses (4 mg and 8 mg in aqueous solution) using a mobile pocket inhaler relative to intramuscular administration (0.3 mg) and placebo. METHODS: This randomized, open-label, change-over pilot study involved eight young healthy men and women. Noncompartmental pharmacokinetic and pharmacodynamic parameters were calculated from epinephrine plasma concentrations and hemodynamic parameters. RESULTS: Mean exposure to epinephrine decreased from the 8 mg dose to the 4 mg inhalative dose, and further with the 0.3 mg intramuscular dose, with active treatments showing significantly higher concentrations than placebo (geometric mean area under the curve AUC(0-t(last)) values: 282, 236, 204 and 81.6 hr*ng/L). Maximal concentrations were reached within approximately 15 min for all active treatments. Epinephrine effects for inhalative administrations on heart rates were significantly higher than those for the intramuscular or placebo administration, while no excessive effects occurred. Pronounced overall variability prohibited a definite assessment of relative bioavailability between treatments. However, results indicated that epinephrine concentrations obtained following the 8 mg inhalative dose were not inferior to those after 0.3 mg i.m. CONCLUSIONS: A relevant fraction of moist inhalation epinephrine doses is absorbed and mediates systemic effects. This suggests that administration of epinephrine via a suitable pocket inhaler device may be beneficial in ambulatory emergency treatment of systemic hypersensitivity reactions. EudraCT number: 2010-021493-11.
Available from: ncbi.nlm.nih.gov
- "Nevertheless, accurate diagnosis in children presents challenges. This is partially due to the inability of children to accurately describe their symptoms , and the lack of cutaneous symptoms in about 18 % of cases . "
[Show abstract] [Hide abstract]
ABSTRACT: Anaphylaxis is a severe allergic reaction that is rapid in onset and may cause death. Since it is unpredictable and potentially fatal, prompt recognition and treatment are vital to maximize a positive outcome. The occurrence of anaphylaxis is increasing across all ages in the United States, with increased risk of worse outcome in teenagers/young adults and in those with comorbid conditions such as asthma. Gaps in the assessment of patient-specific risk factors, identification and prevention of triggers, recognition of signs/symptoms, and pharmacologic treatment of anaphylaxis have been identified at the physician and caregiver/patient level. A PubMed literature search (January 2000-December 2011) was conducted to identify publications on childhood anaphylaxis using the following terms: food allergy, food allergens, food hypersensitivity, epinephrine, epinephrine auto-injectors, anaphylactic triggers, and anaphylaxis. This review will critically appraise these key issues and highlight strategies that might result in improved management of anaphylaxis in children.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.